Your Guide to Natural Health
About Us  |  Contact Us  |  Subscribe  |  Advertise


Statin Drugs May Worsen Knee Osteoarthritis

Posted by
     

New research flies in the face of a new theory that statin drugs, used to lower cholesterol, may be of value in those suffering from osteoarthritis. To the contrary, statin drugs are likely contributing to the epidemic of knee osteoarthritis in exposed populations.

Symptomatic knee osteoarthritis is quite common in people older than 40 years, and will affect nearly 1 in 2 people by the age of 85 years, according to the Centers for Disease Control and Prevention.

Basic symptoms include

  • Pain
  • Stiffness
  • Muscle weakness and atrophy
  • Decreased range of motion

Common causes or contributing factors include

  • “Wear and tear,” associated with age
  • Trauma
  • Poor nutrition, e.g. lack of synovial fluid and collagen nutritional co-factors (for instance, omega-3 fats and vitamin C).
  • Wheat lectin, and other chitin-binding lectin rich foods.

Now, new research indicates that statin drugs are contributing to the worsening of the epidemic of knee osteoarthritis (OA).

Published in the Annals of Rheumatic Diseases , researchers sought out to confirm a recent study on statin drugs showing their use is associated with reduced incidence and progression of knee osteoarthritis. [ii]   They reasoned “If statins truly reduce structural knee OA development or progression, one could predict that statins may also reduce OA-related pain and improve function.”

Not only did they find no benefit, but they discovered an increased duration of statin use was associated with worsening in pain and physical function scores. They added “Our study has potential implications for policymakers and clinicians. If statins do not consistently influence OA progression or symptom status in large sample cohort studies, one must question their potential for future trial funding.”

This latest finding is far from surprising if one considers that there are over 300 adverse health effects associated with statin use already signaled in the biomedical literature. You can view these first-hand studies directly at our Statin Dangers research page.  Also, only a few weeks ago the Journal of Diabetes published a study revealing a clear association between statin use and peripheral neuropathy in a U.S. population 40 years and older.

The time has come for people to critically question the toxicological consequences of statin use and to weigh their purported benefits against their well-known clinically-confirmed harms.

For research relevant to natural alternatives to statin drugs, use our health guide: statin drugs.

For research on natural alternatives for osteoarthritis of the knee view our page on the topic: knee osteoarthritis.

Resources

Arthritis Rheum2008;59(9):1207–1213. [Data Source: 1999-2003 Johnston County Osteoarthritis Project data]

Daniel L Riddle, George Moxley, Levent Dumenci. Associations between Statin use and changes in pain, function and structural progression: a longitudinal study of persons with knee osteoarthritis. Ann Rheum Dis. 2012 Nov 21. Epub 2012 Nov 21. PMID: 23172752


This article is republished with permission from Green Med Info, November 29, 2012. Go straight to the source.


Sayer Ji is the founder of GreenMedInfo.com, an author, researcher, lecturer, and an advisory board member of the National Health Federation. Google Plus Profile. His writings have been published and referenced widely in print and online, including, Truthout, Mercola.com, New York Times online, The Journal of Gluten Sensitivity, New York Times and The Well Being Journal.

He founded Greenmedinfo.com in 2008 in order to provide the world an open access, evidence-based resource supporting natural and integrative modalities. It is widely recognized as the most widely referenced health resource of its kind.



Join Our Email List

Share the knowledge!
   
Article updated on: December 10th, 2012

Tags: , , , , ,


Leave a Comment Below


Share Your Thoughts

One Response to “ Statin Drugs May Worsen Knee Osteoarthritis ”

  1. D. Foster on September 11, 2013 at 1:31 AM

    A musician friend on a statin began complaining of shortness of breath, then began walking with a cane, is now on dialysis. Having been on a statin for 10 yrs. myself, when I discovered their side effects I flushed them down the toilet, went to red yeast rice and have been able to control my cholesterol level for the past 5 yrs. I too am a well trained pro. musician and never attributed shortness of breath to the statin – instead I thought it was the very hard reeds I was using. After discontinuing the statin, within two week there was a significant increase in my breathe control. twice-annual tests indicated a tendency toward diabetes. There was a change in kidney function while on the statin and I have now completed two partial knee replacement surgeries for osteoarthritis. Throw the darn statins out !!!!